Tuesday, December 6, 2022
HomeLifestyleSupplements: The ‘adverse cardiovascular’ effects of vitamins - ‘can land you in’...

Supplements: The ‘adverse cardiovascular’ effects of vitamins – ‘can land you in’ A&E


While some supplements like vitamin D taken during the winter months are non-negotiable, others are often criticised by doctors and health experts. What’s worse, studies have been putting supplements under heavy scrutiny, finding some “adverse” side effects that might make you think twice before swallowing the tablets.

From herbal products to vitamins and minerals, dietary supplements are commonly used in the UK.

In fact, the little nutrients represent a massive industry, with around £440million spent yearly on supplements in the UK.

Even though many supplements look like pills you get from pharmacies, they are not regulated the same way.

Speaking on Morning Live, Dr Oscar Duke said: “They come into the food category.

READ MORE: Cancer symptoms: ‘Frequent’ sensations warning of a growing tumour inside of the body

“They don’t have to go through all the clinical trials you would do if you were going to be a medication and be sold in a pharmacy.”

Plus, the data on side effects caused by supplements can be “limited” especially when it comes to the “adverse” impacts, according to the Harvard Medical School.

But using these products “can land you in the emergency department”, the health school added.

One study published in The New England Journal of Medicine found that supplements caused serious side effects, including palpitations, chest pain or tachycardia.

DON’T MISS

Apart from heart problems, the study also noticed a great number of patients reporting choking or swallowing problems. This was mainly observed in adults over the age of 65.

The Harvard Medical School advised: “If you do take vitamins, supplements, or herbal products, always read any safety labels that are included with the packaging. 

“Ask a pharmacist, your doctor, or a nurse to review everything you take to ensure that supplements will not cause harmful effects, either alone or in combination with regularly prescribed or over-the-counter drugs. 

“If you do develop concerning symptoms after taking a dietary supplement, stop taking it and call your doctor.”



RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -

Most Popular

Recent Comments